Alert archive / Alabama / Red Flag Warnings in 2023
Red Flag Warning 5, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Nov 1, 2023, 2:30 AM CDT for 38 counties in Alabama. It took effect at Nov 1, 2023, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 1, 2023, 2:30 AM CDT (07:30 UTC)
- In effect from
- Nov 1, 2023, 11:00 AM CDT
- Expired
- Nov 1, 2023, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
All 38 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2361 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705 WWUS84 KBMX 010730 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 230 AM CDT Wed Nov 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA FOR TODAY... ALZ011>013-015-017>050-012000- /O.UPG.KBMX.FW.A.0003.231101T1600Z-231102T0000Z/ /O.NEW.KBMX.FW.W.0005.231101T1600Z-231102T0000Z/ Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa- Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- 230 AM CDT Wed Nov 1 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR ALL OF CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning, which is effect from 11 AM this morning to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * WINDS...North 10 to 15 mph with gusts up to 20 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is highly discouraged. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
465 WWUS84 KBMX 012017 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 317 PM CDT Wed Nov 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA FOR TODAY... ALZ011>013-015-017>050-020000- /O.CON.KBMX.FW.W.0005.000000T0000Z-231102T0000Z/ Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa- Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- 317 PM CDT Wed Nov 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR ALL OF CENTRAL ALABAMA... * WINDS...North 10 to 15 mph with gusts up to 20 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is highly discouraged. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 1, 12:26 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Nov 1, 12:26 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1226 AM CDT Wed Nov 1 2023 ...New AVIATION... .SHORT TERM... (Tonight through Wednesday) Issued at 750 PM CDT TUE OCT 31 2023 Little change in the forecast from the previous discussion. The main concerns tonight will be the freezing temperatures across much of the area. Tomorrow will warm slightly into the low to mid 50s, but windy conditions will keep wind chills several degrees colder. The dry and windy conditions tomorrow will also lead to fire weather concerns as any fires may spread rapidly. Outdoor burning is discouraged. 25/Owen Previous short-term discussion: (This evening through Wednesday) Issued at 203 PM CDT TUE OCT 31 2023 A longwave trough extended from Over the Great Lakes Region south to over Southwest Louisiana while the forecast area was positioned between a cold front across the Northern Florida Peninsula and a reinforcing cold front that extended form the Northwest Ohio River Valley Region southwest into the Central Plains. This afternoon. The longwave trough will move further east, approaching the area from the northwest later this afternoon. The secondary cold front will move into the far northwest portion of the state towards sunset. A few light showers will remain possible across the far southeast counties through late afternoon followed by the lingering clouds decreasing from the northwest to southeast across the southern third of the area. Highs today will range from the low 50s northwest to the low 60s southeast. Northwest winds will be breezy from 12-24 mph with gusts over 25 mph possible at times. The combination of breezy to gusty low-level winds this afternoon with decreasing relative humidity values in the mid to upper 20s across the western two-thirds of the forecast area will create fire weather conditions. A Red Flag Warning remains in effect for these areas this afternoon into the early evening and outdoor burning is strongly discouraged. Tonight. The longwave trough will become extended from over the Eastern Great Lakes south over the Ohio and Tennessee Valley Regions overnight. Strong surface high pressure will become more established over the Southern and Central Plains as the secondary cold front pushes southeast through the area. Skies will clear across the area with northwest winds gradually easing up overnight into the 6-12 mph range after sunset. Temperatures are forecast to bottom out from the mid to upper 20s far north to the low 30s far southeast. With clearing skies this evening and continued northwest winds overnight, a freeze is expected across all but the counties near and south of the Interstate 85 corridor. A Freeze Warning was expanded to include the rest of our far southwest and some more of our southeast counties. A Freeze Watch has been expanded to included the remainder of our far southeast counties overnight as well. Wednesday. The longwave trough will become extended from over New England southwest over the Carolinas. Surface high pressure will move southeast, extending from the Southeast Ohio River Valley southwest to over the ArkLaTex Region. Mostly sunny skies are forecast with winds from the north at 6-12 mph. Highs will range from around 50 far north and east to readings in the mid to upper 50s south and southeast. Though surface winds will be a bit lighter compared to today Wednesday afternoon, relative humidity values are expected to fall into the low to mid 20 range across much of the area. A Red Flag Watch is in effect during the afternoon hours and will likely be upgraded to a warning. Outdoor burning is strongly discouraged. With surface high pressure making its closest approach to the area later in the day Wednesday, clear skies with light winds overnight will support more optimum radiational cooling that will result in readings from the low 20s north to around 30 far southeast. A Freeze Watch remains in effect for the entire forecast area and an upgrade to a Freeze Warning for at least a portion of the watch area will be needed by the next forecast update time. 05 && .LONG TERM... (Wednesday night through Monday) Issued at 315 AM CDT TUE OCT 31 2023 The long-term forecast remains mostly unchanged with this update as we continue to expect frost/freeze conditions Wednesday night into Thursday morning amidst a very dry, calm overnight airmass. Frost development is likely in cooler valleys Thursday night, though the area-wide freeze Thursday morning will likely end our official growing season for our forecast area. I stayed close to MOS guidance for afternoon temperatures toward the end of the period as we undergo day-to-day warming - not far from previous forecast. Latest operational guidance is more suggestive of a wave passage Mon/Tue which led to a slight increase in rain chances for the region. Too many unknowns at this range to get into specific details, so I stayed conservative on PoPs. 40/Sizemore && .AVIATION... (06Z TAFS) Issued at 1224 AM CDT WED NOV 1 2023 VFR conds thru the period with no cig or vsby issues expected. A very dry air mass with brisk north winds 10-12 kts thru 23z, becoming calm by 03z. 58/rose && .FIRE WEATHER... A very dry airmass is working into the area currently. RH values have dropped 10-15% last hour with north-northwesterly wind gusts up to 25 mph. RH values are forecast to continue to fall over the next few hours to 25-30%, perhaps lower in spots. With expanding drought, fire concerns are high at this time. The Red Flag Warning remains in effect through 7 PM CDT this evening. Dry air will remain in place for tomorrow, though winds may be a bit less in the afternoon. Northerly 20 ft wind at ~10 mph are forecast, with gust up to ~20 mph. However, RH values will fall to 20-30%. Fire weather concerns remain high, and the Fire Weather Watch remains in effect. A Red Flag Warning may become necessary for some areas. Dry air will remain in place through the rest of the week with afternoon RH values approaching critical values Thursday and Friday afternoons. 20 ft winds will become easterly to southeasterly at 10 mph or less. Fire concerns remain high as a result. Better moisture return will occur this weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 53 23 61 28 / 0 0 0 0 Anniston 53 26 61 32 / 0 0 0 0 Birmingham 53 30 61 35 / 0 0 0 0 Tuscaloosa 55 29 64 34 / 0 0 0 0 Calera 54 29 63 34 / 0 0 0 0 Auburn 53 31 59 36 / 0 0 0 0 Montgomery 57 29 63 34 / 0 0 0 0 Troy 56 30 63 36 / 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 9 AM CDT this morning for the following counties: Autauga-Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton- Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-Hale- Jefferson-Lamar-Lee-Macon-Marengo-Marion-Perry-Pickens-Randolph- Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker- Winston. Fire Weather Watch from 11 AM CDT this morning through this evening for the following counties: Autauga-Barbour-Bibb-Blount- Bullock-Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa- Dallas-Elmore-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee- Lowndes-Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike- Randolph-Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa- Tuscaloosa-Walker. Freeze Watch from this evening through Thursday morning for the following counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun- Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore- Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon- Marengo-Marion-Montgomery-Perry-Pickens-Pike-Randolph-Russell- Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker- Winston. Freeze Watch until 9 AM CDT this morning for the following counties: Barbour-Bullock-Lowndes-Montgomery-Pike-Russell. && SHORT TERM...25 LONG TERM....40 AVIATION...58/rose
Hazardous weather outlook, Oct 31, 3:44 AM CDT, 22 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 344 AM CDT Tue Oct 31 2023 ALZ011>015-017>050-011145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 344 AM CDT Tue Oct 31 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Cold air will move into the region tonight with freezing temperatures expected mainly north of Interstate 20, though some locations farther south could reach 32 degrees for an hour or two early Wednesday morning. The combination of low relative humidity values and windy conditions will lead to an elevated risk of wildfires today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A widespread frost and freeze is expected Wednesday night into Thursday morning. The combination of low relative humidity values and windy conditions will lead to an elevated risk of wildfires on Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 2:17 AM CDT | Freeze Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 31 hr |
Nearby
Red Flag Warnings in Alabama, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.